Heart Home > Tikosyn Overdose
Based on some of the reports of overdoses on Tikosyn (dofetilide), symptoms may include dizziness, heart rhythm problems, and even death. The specific effects would depend on how much was taken and whether it was combined with other medications. If an overdose occurs, a healthcare provider may administer activated charcoal, "pump" the stomach, or provide supportive care to treat any resulting symptoms.
Can You Take Too Much Tikosyn?Tikosyn® (dofetilide) is a prescription heart medication approved to treat irregular heart rates known as atrial fibrillation or atrial flutter. As with most medications, it is possible to take too much Tikosyn.
The specific effects of an overdose can vary, depending on a number of factors, including the Tikosyn dosage and whether it was taken with any other medications or substances.
Effects of an OverdoseThere have been a few reports of Tikosyn overdoses. Based on these reports, symptoms of an overdose may include:
- Heart rhythm problems, including a dangerous problem known as torsades de pointes (TDP)
- Cardiac arrest (when the heart stops beating)
Treatment Options for a Tikosyn OverdoseIf the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream.
Treatment for any type of overdose also usually involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. Supportive treatment options for an overdose with Tikosyn may include:
- Close monitoring of the heart
- Magnesium to help prevent or treat certain heart arrhythmias
- Medications to treat arrhythmias if they occur.
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much of this medication.